A drug often used to prevent migraine headaches and that was designed to control seizures has been identified by The Food and Drug Administration (FDA) to cause oral birth defects. A review of data from a registry of women who have taken this medication while pregnant reveals that there a significant risks birth defects – specifically oral palate injuries of cleft lip and cleft palate.
Many women who used the drug had not been made aware that they could harm the fetus if the drug Topamax (topiramate) was taken during the 1st trimester of pregnancy. In a detailed news release, the FDA discussed data collected by the North American Antiepileptic Drug (AED) Pregnancy Registry. The AED data showed that exposing an infant to Topamax during the first trimester of pregnancy more than doubled the occurrence of a cleft palate or cleft lip in the infant. Thus, any patient who is or may become pregnant should immediately discuss there use of this topiramate with their doctor or medical professional.
However, it can be very dangerous to the mother to discontinue use, so any changes to use of this medication need to be done with careful supervision of a doctor. Suddenly stopping the taking of Topamax can cause serious health problems.